I’m running through my list of suggested topics from readers, and this one goes out to a reader from Sheridan. It’s a common problem, but one of those topics that hopefully doesn’t come up in casual conversation – constipation.
Constipation is most commonly encountered in early childhood or in the senior years. Inactivity can also lead to slow bowel activity. Each one has different underlying causes.
First, I have to deliver yet another lesson in basic anatomy and physiology. When we eat, food travels through the following structures: mouth, esophagus, stomach, small intestine and finally, the large intestine. This journey is facilitated by peristalsis, a process where involuntary muscles in the wall of the digestive tract contract in a rhythmic fashion to move food from north to south.
While constipation can involve trouble anywhere during the journey through the digestive system, the majority of problems occur in the colon. One of the main jobs of the colon is to reclaim water from the stool. If the stool is slowed down in its transit through the colon, more water is absorbed across the wall of the colon which leads to dryer stools.
Young children can develop problems with constipation when they put off going to the bathroom for various reasons. When this happens, they can retain incredible amounts of stool in their colons. Encopresis is the medical term for this condition.
The colons of children with encopresis stretch to the point where the muscles in the wall of the colon are no longer able to push the stool out. Children may also lose the urge to have a bowel movement. These children may pass very large bowel movements and may have a great deal of pain when doing so. They also may have accidents, passing semi-solid or liquid stool that has leaked around the blockage. Painful bowel movements often cause the child to avoid having a bowel movement, more stool builds up, and the cycle repeats itself.
Another common cause of constipation is a period of inactivity, especially after surgery. This often follows abdominal surgery, particularly if the surgeon had to manipulate the intestines. When a surgeon handles the intestines it tends to interrupt normal peristalsis for a period of time. Taking pain medication post-operatively can cause things to slow down even more.
We tend to be more inactive as we age, so seniors tend to suffer from bouts of constipation. Seniors frequently take medications that can exacerbate the normal age-related slowing of peristalsis. Some common drugs that can cause this slowing include Benadryl®, Tylenol PM®, Zantac®, some antidepressants, and medications used to treat bladder spasms and incontinence.
As usual, prevention is the best medicine. Everyone should consume adequate fiber as well as fruits and vegetables. Google “high fiber diet” for recommendations. Children need to be taught the habit of sitting on the toilet at least twice a day for 10 minutes or so. They should not be rushed and they should have good support for their legs so they don’t dangle. Along those lines, a shout out to my patients for telling me about the “Squatty Potty®,” a device that elevates the feet, allowing one to be in a more anatomic position to make it easier to have a bowel movement (www.squattypotty.com).
Those who are having surgery or who are laid up for another reason should make sure they are consuming plenty of liquids and they should take a stool softener like docusate or Miralax® on a regular basis starting at the beginning of their illness or as soon as possible after surgery before constipation becomes an issue. The elderly should consume fluids and also get out of bed and walk as much as possible. We joke a lot about prunes, but they really do work.
Young children who have difficulty with bowel movements should be evaluated by their physician. The earlier this problem is treated, the easier it is to correct. For adults who are suffering from constipation and don’t have abdominal pain, laxatives such as Dulcolax® are generally safe and effective for short-term use. If results are not obtained in a few days, you should consult your doctor.